Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 124, NWS Des Moines, IA

July 22, 2008Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 22, 2008, 5:49 AM CDT for Taylor County, Iowa. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 5:49 AM CDT (10:49 UTC)
Expired
Jul 22, 2008, 7:46 AM CDT
In force
117 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3294 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 221055
FFWDMX
IAC173-221445-
/O.NEW.KDMX.FF.W.0124.080722T1049Z-080722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 945 AM CDT

* AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR     
  ESTIMATES THAT BETWEEN 3 AND 5 INCHES OF RAIN HAS FALLEN SINCE 3   
  AM IN AN AREA BETWEEN BEDFORD AND BLOCKTON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEDFORD

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 9 AM AS MORE THUNDERSTORMS ARE FORECAST TO MOVE 
THROUGH THE AREA THIS MORNING. PEOPLE SHOULD BE ALERT FOR RAPID 
RISES OF WATER ON PLATTE BRANCH AND HONEY CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482

$$

MOYER
2 follow-up statements
000 
WGUS73 KDMX 221151
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
647 AM CDT TUE JUL 22 2008

IAC173-221445-
/O.CON.KDMX.FF.W.0124.000000T0000Z-080722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
647 AM CDT TUE JUL 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN TAYLOR COUNTY...

AT 641 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
THAT BETWEEN 3 AND 6 INCHES OF RAIN HAS FALLEN SINCE 3 AM THIS 
MORNING BETWEEN BEDFORD AND BLOCKTON. THUNDERSTORMS HAVE WEAKENED 
OVER THE WARNING AREA AND RAINFALL RATES HAVE DECREASED 
CONSIDERABLY. HOWEVER RUNOFF FROM THE HEAVY RAIN EARLIER IS STILL 
OCCURRING AND WILL LIKELY CAUSE FLOODING OF LOW LYING AREAS AND 
RAPID RISES ON AREA STREAMS SUCH AS PLATTE BRANCH AND HONEY CREEK. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS 
SOUTHEAST OF BEDFORD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482

$$

MOYER
000 
WGUS73 KDMX 221246
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT TUE JUL 22 2008

IAC173-221250-
/O.CAN.KDMX.FF.W.0124.000000T0000Z-080722T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
746 AM CDT TUE JUL 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN TAYLOR
COUNTY...

SHOWERS AND THUNDERSTORMS HAVE DIMINISHED AND ADDITIONAL HEAVY RAIN 
IS NOT EXPECTED FOR THE REMAINDER OF THE DAY. LAW ENFORCEMENT DID 
REPORT THAT HONEY CREEK WAS OUT OF ITS BANKS NEAR HIGHWAY 2...BUT 
WATER WAS NOT ON THE ROAD. PEOPLE SHOULD BE ALERT FOR HIGHER THAN 
NORMAL FLOWS OF WATER IN THE CREEKS BETWEEN BEDFORD AND BLOCKTON 
THIS MORNING...AND BE AWARE THAT WATER MAY BE OUT OF THE NORMAL 
STREAM CHANNELS FOR A WHILE. 

LAT...LON 4077 9477 4064 9448 4057 9454 4058 9482

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:05 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 3:05 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 AM CDT TUE JUL 22 2008

.SHORT TERM...TODAY
SURFACE BOUNDARY WAS SOUTH OF IOWA...WELL INTO NORTH CENTRAL
MISSOURI EARLY THIS MORNING. HOWEVER...THUNDERSTORMS HAVE
REDEVELOPED RAPIDLY IN AN AXIS FROM EAST CENTRAL NEB THRU SW IOWA.
THESE APPEAR TO BE FORMING ON 850 AND 700 MB MOISTURE GRADIENT...
WEAK MID LEVEL FRONTOGENETICAL ZONE AND MUCAPE GRADIENT. EFFECTIVE
SHEAR 35 TO 45 KT WILL HELP MAINTAIN SOME SEMBLANCE OF
ORGANIZATION...BUT WITH INSTABILITY WANING...DO NOT EXPECT THEM TO
GET TOO OUT OF HAND. WILL MAINTAIN A HIGHER POP ACROSS THE FAR SOUTH
THROUGH 12Z TO ACCOUNT FOR THIS LATEST ROUND OF STORMS...WHICH ALL
OF THE SHORT RANGE MODELS SEEM TO BE HANDLING PRETTY GOOD. WILL ALSO
KEEP A LOW POP ACROSS THE FAR SOUTH AFTER 12Z. OTHERWISE THE DAY
SHOULD BE UNEVENTFUL AS A CANADIAN AIRMASS FILTERS IN ON LIGHT
NORTHEAST WINDS. HIGH TEMPERATURES TODAY WILL BE 3 TO 5 DEGREES
BELOW NORMAL ACROSS THE NORTHERN TWO THIRDS OF THE CWA. THERE IS AN
OUTSIDE CHANCE FOR SHOWERS ACROSS THE NORTHEAST AS VORTICITY LOBE
ROTATES THROUGH THE UPPER LEVEL TROUGH TO OUR EAST...BUT I THINK
MOST OF THAT ACTIVITY WILL REMAIN EAST OF CENTRAL IOWA.

.LONG TERM...TONIGHT THROUGH MONDAY
HIGH PRESSURE EXPECTED TO BUILD SOUTHWARD INTO THE REGION TUESDAY
NIGHT INTO WEDNESDAY...WITH SOMEWHAT COOLER AND DRIER AIR MOVING
INTO THE AREA. HIGH PRESSURE AREA TO BEGIN TO SLIDE EAST LATE
WEDNESDAY INTO WEDNESDAY NIGHT...AS UPPER RIDGING IN PLACE OVER THE
CENTRAL US BEGINS TO FLATTEN OUT DUE TO SHORTWAVE TROUGH MOVING
THROUGH THE RIDGE. WITH WAA/INCREASING MOISTURE EXPECTED ACROSS THE
FAR WESTERN CWA BY LATE AFTERNOON WEDNESDAY INTO THE OVERNIGHT
HOURS...CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. SURFACE
BASED INSTABILITY NOT THAT IMPRESSIVE WITH FAIRLY DECENT WARM NOSE
IN THE LOWER LEVELS PREVALENT ON ALL SOUNDINGS THROUGH WEDNESDAY
NIGHT...HOWEVER EXPECT ELEVATED ACTIVITY POSSIBLE WITH STEEPENING
MID LEVEL LAPSE RATES. WITH NORTHWEST UPPER LEVEL FLOW CONTINUING
THROUGH THE END OF THE WEEK...AND SFC BOUNDARY REMAINS IN PLACE
ACROSS THE STATE INTO THURSDAY EXPECT THUNDERSTORM CHANCES THROUGH
THE END OF THE WEEK. AFTER WEAK COLD FRONT DROPS SOUTH INTO
FRIDAY/EARLY SATURDAY...EXPECT DRY CONDITIONS AGAIN INTO THE WEEKEND
AND EARLY NEXT WEEK. TEMPERATURES NOT TOO DIFFERENT FROM DAY TO
DAY...BUT DO START WITH SLIGHTLY COOLER TEMPS EXPECTED IN THE UPPER
70S TO 80S WITH H85 TEMPS BACK DOWN IN THE TEENS CELSIUS. HOWEVER
H85 TEMPS BEGIN TO WARM BACK INTO THE 20S CELSIUS BY THE END OF THE
WEEK...SO A RETURN TO 80S ACROSS THE ENTIRE CWA IS EXPECTED.

&&

.AVIATION...22/06Z
SHOWERS AND THUNDERSTORMS ARE STRUGGLING TO EXIT FAR SRN IA SO HAVE
KEPT SHOWERS IN THE VICINITY OF OTTUMWA FOR A FEW HOURS INITIALLY.
NEXT CONCERN WILL BE FOG DEVELOPMENT DURING THE EARLY MORNING
HOURS.  LINGERING LOW LEVEL MOISTURE WITH CLEAR SKIES AND LIGHT
WINDS MAY ALLOW FOR MVFR FOG TO DEVELOP AT ALL SITES BUT DSM AS IT
IS LESS CLIMATOLOGICALLY FAVORABLE.  VFR CONDITIONS THEN ANTICIPATED
FOR REMAINDER OF TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...ALBRECHT
AVIATION...SMALL
Hazardous weather outlook, Jul 22, 5:29 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT TUE JUL 22 2008

IAZ081>083-092>097-231000-
ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
529 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A LINGERING THUNDERSTORM IS EXPECTED THROUGH THE MID MORNING
HOURS...WITH MAINLY AN ISOLATED HAIL THREAT. THE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES ARE BACK AGAIN WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. WEDNESDAY NIGHT STILL LOOKING LIKE THE BEST CHANCE FOR A
LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
084>086-231000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-
529 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES ARE BACK AGAIN WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. WEDNESDAY NIGHT CONTINUES TO LOOK LIKE THE BEST CHANCE FOR
A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jul 22, 12:23 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             6 NW PROMISE CITY       40.81N 93.23W
07/21/2008  E0.75 INCH       WAYNE              IA   CO-OP OBSERVER

0942 PM     HAIL             SEYMOUR                 40.68N 93.12W
07/21/2008  E0.75 INCH       WAYNE              IA   TRAINED SPOTTER

&&
SUMMARY OF SEVERE WEATHER EVENTS FROM MONDAY EVENING JULY 21 2008

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:31 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne30 min

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.